Strayerisms: Anaphylaxis Rebuttal
Reuben Strayer MD
Take Home Points
● An allergic reaction is dangerous when it involves the airway, breathing or circulation.
● Change in voice, stridor, mishandling of secretions and airway posturing demonstrate airway compromise.
● Order epinephrine in a dose of 300 to 500mcg IM. Don’t worry about calculating 1:1000 or 1:10000.
● Consider glucagon in patients not responding to treatment.
● A recent segment on anaphylaxis by Howie Mel, Anand Swaminathan and Bryan Hayes advised a low threshold to give epinephrine. This is true. When in doubt, give epinephrine. They also discussed that evolving changes to the definition of anaphylaxis are confusing and lead to suboptimal care. This is also true. However, they cited the World Allergy Organization Guidelines definition which is three parts, confusing and impossible to remember.
● Emergency medicine physicians care whether this allergic reaction is dangerous. It doesn’t matter how many systems are involved. It matters which system is involved.
● An allergic reaction is dangerous when it involves the airway, breathing or circulation and that is all. If you have rash and abdominal pain, you do not need to give epinephrine. If you have rash and hand tingling, you do not need to give epinephrine. If you have involvement of the airway, breathing or circulation without another system involved, you must use epinephrine.
● What are the signs of airway compromise? There are four: Change in voice. Stridor. Mishandling of secretions. Airway posturing.
○ Airway posturing is not tripoding which is using the arms to splint the lungs. Airway posturing is assuming a sniffing position. It is usually seen in children with epiglottitis. If you see it, you should be alarmed.
○ Many patients develop tingling or scratching in the back of their throat. Some are anxious and screaming that they can’t breathe. If you aren’t sure, give a dose of epinephrine and prepare for airway management. However, if the patient is screaming they can’t breathe but using full sentences with a normal voice and no signs of airway compromise, you can be more measured in your approach.
● What are signs of breathing compromise? Wheezing and evidence of lung dysfunction such as tachypnea, increased respiratory effort and hypoxia.
● What are signs of circulatory compromise? Hypotension, hypoperfusion and syncope.
● Don’t try to understand 1:1000 and 1:10,000. Even if you understand it, the person you are shouting verbal orders to will not and will give you the wrong dose. Know the dose so you can give the right dose. The correct dose is 300-500mcg IM. If you call for this, you will get the right dose whether your nurse has the 1:1000 or 1:10,000 available.
● Should you use push dose epinephrine? This is difficult to do and is going to get screwed up. If you are managing the crashing anaphylaxis patient, do not try to draw up and push 5mcg of epinephrine.
● How do you manage the crashing anaphylaxis patient? Give 500mcg (½ of 1 mg) of epinephrine intramuscularly and get ready to manage the airway while someone else establishes IV access. If your patient is not improving in a few minutes, give a second dose of 500mcg IM epinephrine and start an intravenous epinephrine drip.
○ How do you start an intravenous epinephrine drip? Take 1 mg of epinephrine in any concentration you like. The crash cart epinephrine is preferred because it comes drawn up in a syringe. Add 1mg of epinephrine to a liter of saline and drip it in. This takes 30 seconds to set up. You get epinephrine in a concentration of 1mcg/cc. 20 drops per cc. 2 drops/second is about 6mcg/min which is your target. Use the knob on the IV tubing to titrate up and down to effect. When things settle down, you can switch to formal drip on a pump.
○ Using vasopressors as bolus doesn’t make sense because their effect lasts for seconds to minutes.
● When a patient can’t breathe from dynamic airway obstruction such as trauma, burns or anaphylaxis, there is a reasonable chance that you will not be able to pass an endotracheal tube through the cords for the same reason the patient can’t breathe through the cords. Announce to your team and to yourself that this patient is likely going to require a surgical airway but you will look via laryngoscopy to be sure. Be prepared for cricothyrotomy. Have your colleague standing next to you with a scalpel in their hand.
● If the patient is still not responding to epinephrine despite all your best efforts, reach for glucagon. The patient may be on a beta-blocker. There is weak evidence to support vasopressin and methylene blue as therapies for anaphylaxis in patients who are deteriorating despite everything. However, almost all anaphylaxis patients will respond to epinephrine.